Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 233, NWS Sioux Falls, SD

June 13, 2001Cherokee County, Ida County, Woodbury County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 9:46 PM CDT for Cherokee County, Ida County, Woodbury County, Iowa. It was in force for 29 min. 6 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 13, 2001, 9:46 PM CDT (02:46 UTC)
Expired
Jun 13, 2001, 10:15 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cherokee County, IA, Ida County, IA, Woodbury County, IA

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:49 PM CDTThunderstorm Wind 57 ECorrectionville, IA
Jun 13, 9:58 PM CDTHail 0.88Correctionville, IA
Jun 13, 10:00 PM CDTThunderstorm Wind 61 EPierson, IAThunderstorm winds damaged power lines and trees. The winds also damaged buildings, including roofs, siding, and windows. A barn and grain bin were destroyed.
Jun 13, 10:10 PM CDTTornado F0Ida Grove, IAA brief tornado caused no reported damage.
Jun 13, 10:15 PM CDTThunderstorm Wind 61 ECherokee, IAThunderstorm winds caused tree and power line damage, resulting in power outages. Several trees were blown completely down, including one which damaged the porch of a house.
Jun 13, 10:15 PM CDTThunderstorm Wind 52 EMarcus, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 6:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.8 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4371 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4371 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1290 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
2.5
Supercell composite
17.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 140247
SVRFSD
IAC035-093-193-140315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
946 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHWEST IOWA
  NORTHWEST IDA COUNTY IN NORTHWEST IOWA
  WOODBURY COUNTY IN NORTHWEST IOWA

* UNTIL 1015 PM CDT

* AT 946 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES EAST OF MOVILLE...OR ABOUT 23 MILES
  EAST OF SIOUX CITY...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PIERSON...CORRECTIONVILLE AROUND 1000 PM CDT
  WASHTA...QUIMBY AROUND 1015 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND OF UP TO 80 MPH. GO INSIDE A 
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LBITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4248 9611 4235 9594 4259 9556 4275 9578
          4259 9586

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 8:55 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 13, 8:55 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT WED JUN 13 2001

NOT MUCH TIME FOR DISCUSSION DUE TO ONGOING SEVERE WEATHER IN
EASTERN CWA.  MAIN SURFACE BOUNDARY JUST EAST OF SOUTH DAKOTA
BORDER...WITH OUTFLOW ON REAR SIDE OF STORMS CAUSING TSRA TO
REDEVELOP ALONG I-29 CORRIDOR.  HAVE ALREADY MADE SEVERAL UPDATES
TO ZONES TO COVER CHANGES IN TORNADO AND FLASH FLOOD WATCHES.

.FSD...FLASH FLOOD WATCH LATE TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.

In the hours before

Local storm report, Jun 13, 4:14 PM CDT, 5 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 13, 6:33 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    DAKOTA CITY               NE   1 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.

0627 PM    SIOUX CITY                IA   .88 INCH HAIL
06/13/01   WOODBURY                       REPORTED BY STORM
                                          SPOTTER.

0627 PM    SOUTH SIOUX CITY          NE   1.75 INCH HAIL
06/13/01   DAKOTA                         REPORTED BY STORM
                                          SPOTTER.
Special weather statement, Jun 13, 7:30 PM CDT, 2 hours 16 minutes before
SDZ038>040-050-052>069-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
730 PM CDT WED JUN 13 2001

...TORNADO WATCH NUMBER 415 CANCELLED FOR SOUTHEAST AND EAST CENTRAL
SOUTH DAKOTA...

THE LINE OF SEVERE THUNDERSTORMS HAS MOVED INTO SOUTWEST MINNESOTA
AND NORTHWEST IOWA. THE THREAT OF SEVERE WEATHER HAS DIMINISHED
ACROSS SOUTHEAST AND EAST CENTRAL SOUTH DAKOTA...THEREFORE THE
TORNADO WATCH WHICH WAS IN EFFECT UNTIL 9 PM HAS BEEN CANCELLED.
Local storm report, Jun 13, 9:19 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0708 PM    15 E BROOKINGS            SD   TORNADO
06/13/01   BROOKINGS                      REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0719 PM    3 NE LAKE BENTON          MN   TORNADO
06/13/01   LINCOLN                        REPORTED BY PUBLIC.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0731 PM    3 W ROCK VLY              IA   .88 INCH HAIL
06/13/01   SIOUX                          REPORTED BY STORM
                                          SPOTTER.

0800 PM    SIOUX CITY ARPT           IA   67 MPH TSTM GUST
06/13/01   WOODBURY                       OFFICIAL WIND EQUIPMENT

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:10 PM CDTSevere Thunderstorm WarningFSDPlymouth35 min
Jun 13, 7:29 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux46 min
Jun 13, 7:39 PM CDTSevere Thunderstorm WarningFSDSioux36 min
Jun 13, 7:43 PM CDTSevere Thunderstorm WarningFSDWoodbury32 min
Jun 13, 7:45 PM CDTSevere Thunderstorm WarningFSDPlymouth45 min
Jun 13, 8:14 PM CDTSevere Thunderstorm WarningFSDWoodbury31 min
Jun 13, 8:19 PM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola, Sioux41 min
Jun 13, 8:26 PM CDTSevere Thunderstorm WarningFSDPlymouth34 min
Jun 13, 8:32 PM CDTTornado WarningFSDO'Brien, Osceola28 min
Jun 13, 8:50 PM CDTSevere Thunderstorm WarningFSDCherokee25 min
Jun 13, 8:58 PM CDTTornado WarningFSDDickinson32 min
Jun 13, 9:02 PM CDTSevere Thunderstorm WarningFSDO'Brien28 min
Jun 13, 9:07 PM CDTSevere Thunderstorm WarningFSDOsceola23 min
Jun 13, 9:16 PM CDTTornado WarningFSDClay, O'Brien29 min
Jun 13, 9:18 PM CDTSevere Thunderstorm WarningFSDWoodbury27 min
Jun 13, 9:31 PM CDTSevere Thunderstorm WarningFSDDickinson, Osceola29 min
Jun 13, 9:43 PM CDTSevere Thunderstorm WarningFSDClay32 min
Jun 13, 9:58 PM CDTSevere Thunderstorm WarningFSDDickinson32 min
Jun 13, 9:58 PM CDTTornado WarningFSDCherokee, Ida32 min
Jun 13, 10:22 PM CDTSevere Thunderstorm WarningFSDBuena Vista38 min
Jun 13, 10:25 PM CDTSevere Thunderstorm WarningFSDIda20 min
Jun 13, 10:44 PM CDTSevere Thunderstorm WarningFSDIda31 min
Jun 13, 11:25 PM CDTSevere Thunderstorm WarningFSDBuena Vista20 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.